MAUDE Adverse Event Report: COVIDIEN MFG DC BOULDER VALLEYLAB; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

COVIDIEN MFG DC BOULDER VALLEYLAB; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number E2781R-28ASP
Medical Device Problem Code Melted (1385)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/03/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The incident device has been received and is under evaluation.When the device evaluation is complete a follow-up report will be submitted.
 
Event or Problem Description
The customer reported that during the procedure, mist was emitted from the black part of the shaft and from the aspiration hole.The insulation at the proximal seemed burnt.The shaft was melted and no metallic material was around the spatula.A new device was used to continue the procedure.There was no patient harm.Medtronic's initial evaluation found the device failed hipot testing around the melted insulation.
 
Additional Manufacturer Narrative
The investigation found a section of the insulation around the irrigation holes to have melted.The melting occurred as a result of arcing.Two possible sources of arcing were identified.Simultaneous activation of the suction function and the electrical current could result in increased arcing at either the electrode tip or aspiration holes, causing the insulation to melt.Or activating the electrode while retracted in the sheath could result in arcing through the aspiration holes and potential melting.The instructions for use state, simultaneously activating suction/irrigation and electrosurgical current may result in increased arcing at either the electrode tip or aspiration holes, and/or burns to adjacent tissue.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
The customer reported that during the procedure, mist was emitted from the black part of the shaft and from the aspiration hole.The insulation at the proximal seemed burnt.The shaft was melted and no metallic material was around the spatula.A new device was used to continue the procedure.There was no patient harm.Covidien's initial evaluation found the device failed hipot testing around the melted insulation.

Brand Name
VALLEYLAB
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
COVIDIEN MFG DC BOULDER
5920 longbow dr
boulder CO 80301 3299
MDR Report Key6523449
Report Number1717344-2017-05254
Device Sequence Number16276336
Product Code GEI
UDI-Device Identifier20884524000708
UDI-Public20884524000708
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K944244
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/07/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/13/2021
Device Model NumberE2781R-28ASP
Device Catalogue NumberE2781R-28ASP
Device Lot Number62410137X
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/20/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/03/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/26/2017
Supplement Report FDA Received Date05/08/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1